To the Editor.—
The synthetic oral retinoids, isotretinoin and etretinate, have provided dermatologists with a new class of agents that can successfully be used to treat a variety of keratinizing disorders. They will continue to have an expanded role in dermatology as long as the therapeutic benefits outweigh the potential risks. Due to the extensive experience with isotretinoin, side effects have become well documented.1-5 As etretinate use becomes more widespread, the side effects associated with its use will become more evident. The two medications are biochemically similar; therefore, one would expect similar adverse reactions.Inflammatory bowel disease has rarely been associated with isotretinoin use, and the relationship of this drug's use to the occurrence of this disease is not established.1-3,6-8 The following case report describes a patient who developed Crohn's disease while receiving etretinate, an effect not yet previously reported.
Report of a Case.—
A 47-year-old woman had
The Retinoids and Inflammatory Bowel Disease. Arch Dermatol. 1988;124(3):325–326. doi:10.1001/archderm.1988.01670030013008
Customize your JAMA Network experience by selecting one or more topics from the list below.